Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 9, 1998, 3:25 PM MDT for Hot Springs County, Wyoming. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 1998, 3:25 PM MDT (21:25 UTC)
- Expired
- Jul 9, 1998, 4:10 PM MDT
- In force
- 45 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 73 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1829 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674 WUUS01 KRIW 092127 RRA SVRRIW WYC017-092210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 325 PM MDT THU JUL 9 1998 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EAST CENTRAL HOT SPRINGS COUNTY IN WEST CENTRAL WYOMING * UNTIL 410 PM MDT * AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF THERMOPOLIS... MOVING EAST AT 10 MPH. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. ESTELL WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:34 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 9, 1:34 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 134 PM MDT THU JUL 9 1998 THUNDERSTORMS FORMING OVER MOUNTAIN TERRAIN THIS AFTERNOON A LITTLE EARLIER THAN WEDNESDAY WITH MORE UNSTABLE AIRMASS TO BEGIN WITH ON MORNING RIW SOUNDING. STRONGEST CELLS SO FAR ALONG EASTERN SLOPES OF BIG HORNS AND SW OF MEETEETSE. FORECAST PROBLEM IS COVERAGE FOR EVENING THUNDERSTORMS AND POSSIBILITY OF CONVECTION PERSISTING THROUGH THE NIGHT. BAND OF SUBTROPICAL MOISTURE SEEN ON SATL WV IMAGES ROUNDING UPPER RIDGE FARTHER NW INTO WY THAN WEDNESDAY. ETA FORECASTS THETA E RIDGE AT H7 OVER EASTERN WY TO SHIFT A BIT WEST TO CENTRAL WY OVERNIGHT. THIS...COMBINED WITH WEAK VORT LOBE INDICATED BY ETA MOVING INTO SW WY THIS EVENING MAY HELP SUSTAIN CONVECTION ACROSS NORTHERN AND CENTRAL WY IN SIMILAR AREA...PERHAPS A BIT MORE SOUTH THAN LAST NIGHT ACROSS BIG HORN BASIN THROUGH BIG HORNS MOUNTAINS AND MAY NEED TO MENTION ISOLATED OVERNIGHT STORMS IN THESE ZONES. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVEMENT AND CONTINUED RISK OF LOCALLY HEAVY RAINFALL. GOING FORECAST OF 30 PERCENT POPS FOR NW AND 20 PERCENT FOR REST OF NORTHERN CWFA FOR EVENING/OVERNIGHT LOOKS OK. OTHERWISE... SHOULD BE MOSTLY CLEAR AGAIN WITH OVERNIGHT LOWS SIMILAR TO LAST NIGHT IN 50S TO AROUND CENTRAL AND EASTERN LOWER ELEVATIONS AND 40S WEST. FRIDAY SHOULD BE A BIT WARMER WITH SIMILAR AREAS OF THUNDERSTORMS BY MID AFTERNOON AND GOING FORECAST WITH NO MORE THAN 20 PER6CENT POPS SHOULD SUFFICE. FWC HIGHS LOOK TOO COOL AND WOULD GO CLOSER TO FAN NUMBERS. SHEETS
In the hours before
Special weather statement, Jul 9, 2:04 PM MDT, 1 hour 21 minutes before
WYZ005-008-009-011>015-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT THU JUL 9 1998 ...THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL AND NORTH CENTRAL WYOMING... AT 200 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE SCATTERED THUNDERSTORMS FORMING AND MOVING OVER CENTRAL AND NORTH CENTRAL WYOMING. THE STRONGEST OF THESE STORMS WERE LOCATED OVER NORTHWESTERN HOT SPRINGS COUNTY WEST OF HAMILTON DOME...AND OVER EXTREME NORTHWEST NATRONA COUNTY ON THE SOUTH END OF THE BIG HORN MOUNTAINS. THESE STORMS WERE MOVING VERY SLOWLY...AND HAVE BEEN STATIONARY AT TIMES DUE TO VERY LIGHT STEERING WINDS ALOFT. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. ESTELL WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:04 PM MDT, 1 hour 21 minutes before
WYZ005-008-009-011>015-092100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT THU JUL 9 1998 ...THUNDERSTORMS CONTINUE TO DEVELOP OVER CENTRAL AND NORTH CENTRAL WYOMING... AT 200 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE SCATTERED THUNDERSTORMS FORMING AND MOVING OVER CENTRAL AND NORTH CENTRAL WYOMING. THE STRONGEST OF THESE STORMS WERE LOCATED OVER NORTHWESTERN HOT SPRINGS COUNTY WEST OF HAMILTON DOME...AND OVER EXTREME NORTHWEST NATRONA COUNTY ON THE SOUTH END OF THE BIG HORN MOUNTAINS. THESE STORMS WERE MOVING VERY SLOWLY...AND HAVE BEEN STATIONARY AT TIMES DUE TO VERY LIGHT STEERING WINDS ALOFT. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. ESTELL WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:27 PM MDT, 58 minutes before
WYZ026>028-092110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 227 PM MDT THU JUL 9 1998 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER JOHNSON COUNTY... AT 221 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE STRONG THUNDERSTORMS OVER SOUTHWEST JOHNSON COUNTY...THE STRONGEST STORM WAS LOCATED SOUTHWEST OF MAYOWORTH WHERE HEAVY RAIN AND SMALL HAIL HAD BEEN REPORTED. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. HEAVY RAINS CAN FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PARTS OF SOUTHWEST JOHNSON COUNTY RECEIVED VERY HEAVY RAIN YESTERDAY AS STRONG STORMS MOVED THROUGH THE AREA...SO ANY ADDITIONAL HEAVY RAINFALL THIS AFTERNOON MAY CAUSE SOME RISES ON AREA RIVERS AND STREAMS... ESPECIALLY THE NORTH FORK OF THE POWDER RIVER. ESTELL WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 2:27 PM MDT, 58 minutes before
WYZ026>028-092110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 227 PM MDT THU JUL 9 1998 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER JOHNSON COUNTY... AT 221 PM MDT DOPPLER WEATHER RADAR IN RIVERTON CONTINUED TO INDICATE STRONG THUNDERSTORMS OVER SOUTHWEST JOHNSON COUNTY...THE STRONGEST STORM WAS LOCATED SOUTHWEST OF MAYOWORTH WHERE HEAVY RAIN AND SMALL HAIL HAD BEEN REPORTED. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. HEAVY RAINS CAN FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PARTS OF SOUTHWEST JOHNSON COUNTY RECEIVED VERY HEAVY RAIN YESTERDAY AS STRONG STORMS MOVED THROUGH THE AREA...SO ANY ADDITIONAL HEAVY RAINFALL THIS AFTERNOON MAY CAUSE SOME RISES ON AREA RIVERS AND STREAMS... ESPECIALLY THE NORTH FORK OF THE POWDER RIVER. ESTELL WCJIN-WYNW-WYNE
Special weather statement, Jul 9, 3:11 PM MDT, 14 minutes before
WYZ005-008-009-092210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 311 PM MDT THU JUL 9 1998 ...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF CENTRAL WYOMING... AT 310 PM WEATHER RADAR IN RIVERTON WAS SHOWING VERY STRONG THUNDERSTORMS MOVING OUT OF THE MOUNTAINS INTO WESTERN PARTS OF HOT SPRINGS AND WASHAKIE COUNTIES. THE STRONGEST STORM WAS 15 MILES WEST OF THERMOPOLIS. THE STORM WAS MOVING NORTHEAST AT 10 MPH. THIS STORM: WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAIN AND BE NEAR KIRBY AT 345 PM. PERSONS TRAVELLING BETWEEN THERMOPOLIS AND WORLAND PREPARE FOR HEAVY RAIN AND SMALL HAIL THROUGH 4 PM. WCJIN-WYNW KAISER
Special weather statement, Jul 9, 3:11 PM MDT, 14 minutes before
WYZ005-008-009-092210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 311 PM MDT THU JUL 9 1998 ...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF CENTRAL WYOMING... AT 310 PM WEATHER RADAR IN RIVERTON WAS SHOWING VERY STRONG THUNDERSTORMS MOVING OUT OF THE MOUNTAINS INTO WESTERN PARTS OF HOT SPRINGS AND WASHAKIE COUNTIES. THE STRONGEST STORM WAS 15 MILES WEST OF THERMOPOLIS. THE STORM WAS MOVING NORTHEAST AT 10 MPH. THIS STORM: WILL LIKELY PRODUCE SMALL HAIL AND HEAVY RAIN AND BE NEAR KIRBY AT 345 PM. PERSONS TRAVELLING BETWEEN THERMOPOLIS AND WORLAND PREPARE FOR HEAVY RAIN AND SMALL HAIL THROUGH 4 PM. WCJIN-WYNW KAISER
Nearby
Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.